[New aspects of treatment and prophylaxis of gastrointestinal side effects caused by non-steroidal-antiinflammatory drugs].

Abstract

Gastropathies caused by treatment with non-steroidal-antiinflammatory drugs (NSAIDs) are a frequent problem in rheumatology. An increased risk for this complication has been established for patients older than 70 years, for those with a history of ulcer and those under concomitant steroid medication. Especially those patients should be treated with gastroprotective drugs. In differing intensity, protone pump inhibitors, prostaglandine analog and H2 blockers are able to prevent such problems and give some symptomatic relief. Most complications can be prevented using omeprazole, the newest and most expensive drug, in a dosage of 20 mg/day, a higher dosage is not more effective. This drug works also in many cases when the NSAID therapy has to be continued. A significant effect on the prevalence of serious GI effects was only shown for misoprostol in a dosage of 800 microg/day to date. Some influence on the risk for GI events can also be taken by questioning the indication, choice of the NSAID and proper information of the patient. The development of COX-2-selective and even specific NSAIDs might solve some of these drug related GI problems in the near future.

Topics

    0 Figures and Tables

      Download Full PDF Version (Non-Commercial Use)